Cephalexin and breastfeeding - Is it safe?

Holli - posted on 12/02/2008 ( 3 moms have responded )

18

5

1

Ok, so I found out yesterday I have mastitis and the doc put me on Keflex and the pharmacy gave me Cephalexin which I assume is a generic brand. I was told it is safe, however some of the things I was reading say you shouldn't breastfeed with Cephalexin. Has anyone been on Cephalexin and breastfed? Any concerns I should be aware of? I have to take 4 pills a day for 10 days.

MOST HELPFUL POSTS

Chelsea - posted on 12/02/2008

8

9

3

Hi Holli,

You are correct. Cephalexin is the same thing as Keflex. According to Dr. Hale's book "Medications and Mother's Milk", which is a very trusted reference, Cephalexin is in the safest category of medicines for nursing mothers. The only concerns listed are for you: (as with other antibiotics) diarrhea, allergic rash, thrush. The amounts getting into your milk are "too low to be clinically relevant". I hope that helps you make a decision regarding Cephalexin and breastfeeding!

If you see this, leave this form field blank.
Powered by RESPECT not THUMPS

3 Comments

View replies by

Regina - posted on 10/20/2012

1

0

0

I have been on it for 3 days now for mastitis and have noticed a drastic decrease in my supply. I don't know if it is caused by the antibiotic, but that's all I can pin it to. I'm trying to keep up with nursing twins and I'm not sure what to do.

Holli - posted on 12/02/2008

18

5

1

Thanks so much. That makes me feel more at ease with taking Cephalexin when breastfeeding.

Holli - posted on 12/02/2008

18

5

1

Thanks so much. That makes me feel more at ease with taking Cephalexin when breastfeeding.

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms